Missouri, 2002

Hail in Missouri, March 15, 2002

March 15, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 1:40 PM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Mar 15, 1:40 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST FRI MAR 15 2002

SEMI-PERMANENT SW FLOW ALOFT TO KEEP THINGS HOPPING INTO EARLY NEXT
WEEK. THIS WILL KEEP THE GULF OPEN WITH COPIUS AMOUNTS OF MOISTURE
AVAILABLE. MAIN CHALLENGES WILL BE TIMING OF MULTIPLE SYSTEMS OVER
THE NEXT SEVEN DAYS.

SLOW MOVING COLD FRONT DRAPED FROM NE TO SW ACROSS THE CWA AT
MIDDAY. FORWARD PROGRESS TO REMAIN AT A CRAWL AS AN AREA OF LOW
PRESSURE DEVELOPS ON THE BOUNDARY OVER CENTRAL ARKANSAS. THE
AIRMASS BEHIND THE FRONT IS VERY SHALLOW (1000 FT). EXPECT ELEVATED
CONVECTION ACROSS THE CWA THIS EVENING AND OVERNIGHT AS AREA OF LOW
PRESSURE TRACKS NORTHEAST. LIS AGAIN NOT TOO IMPRESSIVE BUT
SHOWALTER INDICES DIPPING BELOW ZERO SO WILL KEEP RW/TRW WORDING AND
CATEGORICAL POPS. RW AND TRW TO LINGER OVER SE HALF OF CWA
SATURDAY MORNING...BUT EXPECT MOSTLY CLOUDY SKIES OVER ALL EXCEPT
THE NW SECTIONS WHERE CLOUDINESS SHOULD DECREASE. SATURDAY NIGHT THE
AFOREMENTIONED FRONT GETS LIFTED NORTHWARD IN RESPONSE TO THE NEXT
S/W IN LINE. THIS SHOULD PRODUCE THE SECOND ROUND OF RW/TRW WHICH
WILL LAST INTO SUNDAY MORNING. AFTER A BRIEF RESPITE...ON SUNDAY
NIGHT THE NEXT S/W WILL SKIRT ALONG THE SE HALF OF THE CWA COMBINED
WITH A STATIONARY FRONT E-W ACROSS CNTRL TN. THIS WILL PRODUCE ROUND
THREE OF PRECIP (RA). AT THE MOMENT MOST OF MONDAY ACTUALLY LOOKS
DRY BUT BY MONDAY NIGHT THE NEXT S/W WILL LIFT NE ACROSS THE REGION
WHICH SHOULD PRODUCE THE FOURTH ROUND OF PRECIP (RW/TRW). WITH THE
MAIN UPPER TROF PASSING ON TUESDAY...EXPECT FIFTH ROUND OF PRECIP
(RW/TRW). DEPENDING ON THE TRACK OF THESE SYSTEMS AND THE QPF THEY
GENERATE...WE COULD BE HAVING WATER PROBLEMS AROUND THE FIRST OF
NEXT WEEK. LOOKS LIKE WEDNESDAY AND THURSDAY WILL BE DRY BUT ON
FRIDAY ANOTHER S/W WILL INTERACT WITH A STATIONARY FRONT TO OUR
SOUTH TO PRODUCE ROUND NUMBER SIX (RA).

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Mar 15, 2:27 PM CST, 5 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-160230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CST FRI MAR 15 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THE STORM PREDICTION CENTER HAS EXPANDED THE AREAL EXTENT OF THE
SLIGHT RISK OF SEVERE THUNDERSTORMS. NOW FOR THIS AFTERNOON AND
EARLY TONIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE ENTIRE REGION.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST ACROSS THE
REGION TODAY INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SEVERE
THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE FRONT LATER THIS
AFTERNOON. DEPENDING ON THE AMOUNT OF SUNSHINE THE REMAINDER OF THIS
AFTERNOON...THE ATMOSPHERE MAY DESTABILIZE ENOUGH FOR SOME STORMS TO
REACH SEVERE LEVELS. WINDS ALOFT WILL BE FAVORABLE FOR SEVERE
THUNDERSTORMS.

A LOW PRESSURE CENTER WILL MOVE NORTHEAST ALONG THE COLD
FRONT...PASSING NEAR THE KENTUCKY/TENNESSEE BORDER THIS EVENING. THE
APPROACH OF THIS LOW PRESSURE CENTER WILL EXTEND THE RISK OF SEVERE
WEATHER INTO EARLY TONIGHT. IT WILL ALSO BRING A WIDESPREAD SOAKING
RAINFALL TO THE ENTIRE REGION. THE MAIN THREAT WITH STORMS IN THE
SLIGHT RISK AREA WILL BE LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE SOUTHEAST OF THE OHIO RIVER. STORM MOVEMENT WILL BE
NORTHEAST AROUND 40 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT.
MONITOR LATER FORECASTS AND STATEMENTS FOR FURTHER INFORMATION.

OUTLOOK FOR LATE TONIGHT AND SUNDAY...
RAIN AND THUNDERSTORMS WILL EXIT THE REGION LATE TONIGHT AS THE COLD
FRONT PASSES WELL TO OUR SOUTHEAST.

DFS
Special weather statement, Mar 15, 5:47 PM CST, 2 hours 16 minutes before
MOZ107>112-114-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CST FRI MAR 15 2002

...SEVERE THUNDERSTORM WATCH #29 IS IN EFFECT FOR PARTS OF
   SOUTHEAST MISSOURI UNTIL 10 PM CST...

COUNTIES IN THE WATCH AREA INCLUDE...
CARTER...RIPLEY...BUTLER...STODDARD...SCOTT...NEW MADRID...AND
MISSISSIPPI.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF SOUTHEAST MISSOURI UNTIL 10 PM. THE COMBINATION OF A
FRONTAL BOUNDARY...INSTABILITY...DEEP MOISTURE...AND AN APPROACHING
UPPER LEVEL DISTURBANCE IS PRODUCING SHOWERS AND THUNDERSTORMS. THE
STORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THEY MOVE TO THE
NORTHEAST ACROSS THE WATCH AREA. DAMAGING WINDS ARE POSSIBLE WITH
THESE STORMS...BUT THE PRIMARY THREAT WILL BE LARGE HAIL.

SPOTTERS IN THE WATCH AREA SHOULD BE ACTIVATED AT THIS TIME.

MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

&&

JAP
Special weather statement, Mar 15, 6:50 PM CST, 1 hour 13 minutes before
MOZ086-087-100-109>111-160120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CST FRI MAR 15 2002

...STRONG THUNDERSTORMS IN SOUTHEAST MISSOURI...

AT 647 PM...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
OVER WAYNE...BOLLINGER...CAPE GIRARDEAU...BUTLER AND STODDARD
COUNTIES. ALL OF THEM ARE CAPABLE OF PRODUCING PEA SIZE HAIL. THE
STRONGEST STORMS WERE ALONG A LINE FROM DELTA...TO DUDLEY...TO
NEELYVILLE.

MOVEMENT WAS TO THE NORTHEAST AT 45 MPH.

THESE STORMS WILL AFFECT THE COMMUNITIES OF GORDONVILLE AND
BLOOMFIELD THROUGH 715 PM CST.

&&
PS

The radar

The Paducah radar (KPAH), 111 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stoddard

When
March 15, 8:03 PM CST to 8:08 PM CST
Where
Stoddard County, 1 mi SW of Dexter
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -89.967

Dime to half-dollar size hail fell in Dexter for several minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280250.